Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at May 31, 2021, 2:00 PM MDT for Conejos County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2021, 2:00 PM MDT (20:00 UTC)
- Expired
- May 31, 2021, 2:45 PM MDT
- In force
- 45 min
- Issued by
- NWS Pueblo, CO
County Conejos County, CO
The radar
The Pueblo radar (KPUX), 218 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.0 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 900 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
416 WWUS85 KPUB 312000 SPSPUB Special Weather Statement National Weather Service Pueblo CO 200 PM MDT Mon May 31 2021 COZ067-068-070-071-312045- Southern San Luis Valley CO- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO- Eastern San Juan Mountains Above 10000 Ft CO- 200 PM MDT Mon May 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALAMOSA AND NORTH CENTRAL CONEJOS COUNTIES UNTIL 245 PM MDT... At 200 PM MDT, Doppler radar was tracking a strong thunderstorm near Capulin, or 21 miles southwest of Alamosa, moving southeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Capulin. LAT...LON 3735 10632 3740 10621 3734 10593 3709 10615 TIME...MOT...LOC 2000Z 302DEG 7KT 3733 10622 $$ CSS/EP
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 31, 11:38 AM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 31, 11:38 AM MDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1138 AM MDT Mon May 31 2021 .SHORT TERM...(Today and tonight) Issued at 431 AM MDT Mon May 31 2021 ...Flash flood potential again today on burn scars with possibility of a few strong storms over the mountains and valleys... Upper trough over CO will slowly translate eastward into the central plains tonight bringing another round of unsettled weather to southern CO. With higher dew points pushing westward into the interior valleys, combined with forcing from the upper system and afternoon heating, we could realize CAPE up to 1000 J/kg across the mountains/interior valleys by afternoon. Deep layer shear will be weaker today (20-30 kts) given light winds aloft, but with the pooling moisture and instability, wouldn't be surprised to see a strong to severe storm across the mountains and valleys today, especially as freezing levels will be around 11000-12000 feet. Storms are more likely to be pulsey in nature and will evolve towards a more stratiform event across the eastern mountains as the afternoon and evening unfolds with showers and more isolated thunderstorm activity pushing off into the adjacent plains late this afternoon into the evening where stability will be greater given cooler surface temperatures behind the front. Main concern this afternoon and evening will be the potential for flash flooding on burn scars across the southeast mountains. Light showers continue to train across Spring burn scar early this morning, though the higher elevation VTP AWOS has been reporting 32- 34 degrees with snow. Its difficult to verify this with CDOT cams given the darkness but it's likely to be true as snow levels should be at or above 11 kft according to models. This begs the question of if this may help mitigate the flash flood threat given higher probability for hail/graupel across the higher elevations given the cooler air aloft. Another potential mitigating factor may be that if thunderstorms develop too early in the day and the event may evolve towards a stratiform event more quickly which could decrease rainfall rates. With CAM models showing some pockets of 0.50+/hr rainfall rates and given the potential for instability of up to 1000 J/kg to develop, its difficult to say with certainty that these factors will mitigate the flash flood risk sufficiently. Therefore will hoist another Flash Flood Watch from noon until 10 PM this evening. Spring Burn scar may carry a slightly higher risk today than the others given its more southward location, higher snow levels and potential for greater instability. But have seen several HRRR runs hit Decker and Hayden burn scars as well, so not sure the risk is really that much lower for burn scars farther north. Activity will wind down this evening with showers and isolated thunderstorms spreading into the adjacent plains this evening before diminishing. Should be a chilly night for some of the interior valleys with guidance suggesting lows in the lower to mid 30s (just above freezing) for the San Luis Valley and below freezing for the higher mountain valleys. We could need a frost advisory for the San Luis Valley if sufficient clearing occurs. The plains should stay in the 40s though the crest of the Palmer Divide could see lows in the mid to upper 30s which is cooler than normal for this time of year. -KT .LONG TERM...(Tuesday through Sunday) Issued at 431 AM MDT Mon May 31 2021 Tuesday...Latest model runs indicate that the upper trough positioned over the region will linger a bit longer, with the trough axis not exiting the state until Tue evening. Brisk northwest flow aloft will produce decent bulk shear, coupled with steep lapse rates over the mts and around 1000 j/kg of CAPE across the plains. So...Tue looks like it might be another active aftn and eve for the higher terrain and plains with respect to convection, at least until the trough axis can push out of CO. Area burn scars will need to be watched closely for potential flash flooding. Plan on high temps in the 60s to lower 70s for most locations. Wednesday and Thursday...An upper ridge of high pressure builds into the western US, while a low center sits in place over Mexico. The ridge will serve to warm and dry CO, though the southern low will draw some moisture up into the state so there will continue to be a daily shot of aftn and eve showers and thunderstorms, mainly tied to the higher terrain. There will be favorable lapse rates both days over the mts, though shear and CAPE do not look too impressive at this time. One concern for these days will be the light steering winds aloft. Any storms that do develop over the mts will likely move very little or slowly, so once again area burn scars will need to be monitored. Expect max temps in the 70s both days for the high valleys, while the plains will warm into the 70s to around 80F on Wed, and into the mid 70s to mid 80s for Thu. Friday through Sunday...Long range models indicate that the upper ridge will break down on Fri, as a strong Canadian low pressure system drops down into the Pacific NW. Brisk west to southwest flow aloft pushes into the Great Basin by Sun. There will be a daily chance for isolated to low-end scattered showers and thunderstorms over the higher terrain and adjacent plains, but the real story will be the rising temps as the mercury warms to near 80F for the high valleys, and into the 80s to near 90F for the plains. Moore && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1126 AM MDT Mon May 31 2021 Prevailing conditions will be VFR this afternoon, with an increasing chance of showers and thunderstorms beginning around 20z. Some periods of MVFR cigs/vis will be possible under any heavier showers. Clouds slowly clear overnight, with a low risk of some patchy/short-lived ground fog around sunrise. At KPUB and KCOS, MVFR cigs may become briefly VFR this afternoon, before lowering back to MVFR later in the day and this evening as showers move off the mountains toward both terminals. Rain chances decrease after 03z, with some clearing possible after 09z as drier nw flow develops. If we clear quick enough, there may be some areasof ground fog and IFR vis around sunrise as low levels stay moist with recent rainfall, though won't include in either taf at this point. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM MDT this evening for COZ072>075- 077>080-087. && SHORT TERM...KT LONG TERM...MOORE AVIATION...PETERSEN
Hazardous weather outlook, May 31, 11:22 AM MDT, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1122 AM MDT Mon May 31 2021 COZ058>089-093>099-011730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1122 AM MDT Mon May 31 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight A few strong storms will be possible across the mountains and valleys this afternoon and evening. The main risk from thunderstorms will be lightning, small hail under 1 inch in diameter, wind gusts to 50 mph, and locally heavy rainfall capable of producing flash flooding on burn scars. One or two strong to briefly severe thunderstorms will be possible across the mountain valleys today which could produce hail around 1 inch in diameter. The higher peaks above 11000 to 12000 feet could see local snowfall accumulations of 2 to 6 inches through this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated to scattered showers and thunderstorms will be possible each day for Tuesday through Sunday. A stronger storm or two will be possible across the mountains and the plains on Tuesday, with lightning, hail around 3/4 inch in diameter and wind gusts up to 50 mph possible. Afternoon and evening thunderstorms for Wednesday through Sunday will be more tied to the higher terrain and immediate adjacent plains. Locally heavy rainfall will also be possible with the more intense storms, and there is the potential for flash flooding on area burn scars each day. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet criteria for spotters will be possible across the mountains and valleys this afternoon and evening. 10/27
In the hours before
Local storm report, May 31, 8:02 AM MDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
802 AM MDT MON MAY 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 AM HEAVY RAIN 2 NNE MONUMENT 39.12N 104.86W
05/31/2021 M0.74 INCH EL PASO CO TRAINED SPOTTER
24 HOUR PRECIPITATION.
&&Special weather statement, May 31, 1:11 PM MDT, 49 minutes before
Special Weather Statement National Weather Service Pueblo CO 111 PM MDT Mon May 31 2021 COZ067-068-070-071-312000- Southern San Luis Valley CO- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO- Eastern San Juan Mountains Above 10000 Ft CO- 111 PM MDT Mon May 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALAMOSA... SOUTHEASTERN RIO GRANDE AND NORTH CENTRAL CONEJOS COUNTIES UNTIL 200 PM MDT... At 110 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Capulin, or 21 miles west of Alamosa, moving southeast at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Capulin. LAT...LON 3739 10633 3746 10627 3742 10598 3719 10615 TIME...MOT...LOC 1910Z 300DEG 6KT 3740 10625 CSS/EP
Special weather statement, May 31, 1:25 PM MDT, 35 minutes before
Special Weather Statement National Weather Service Pueblo CO 125 PM MDT Mon May 31 2021 COZ071-074-075-312015- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Southern San Luis Valley CO- Southern Sangre De Cristo Mountains Above 11000 Ft CO- 125 PM MDT Mon May 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUERFANO AND EAST CENTRAL COSTILLA COUNTIES UNTIL 215 PM MDT... At 124 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Fort Garland, or 10 miles south of Spring Burn Scar south of Highway 160 in Costilla county, moving east at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Southern Spring Burn Scar south of Highway 160 in Costilla county. LAT...LON 3734 10529 3739 10533 3745 10521 3733 10512 TIME...MOT...LOC 1924Z 258DEG 6KT 3737 10528 STEWARD/PETERSEN
Special weather statement, May 31, 2:00 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 200 PM MDT Mon May 31 2021 COZ067-068-070-071-312045- Southern San Luis Valley CO- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO- Eastern San Juan Mountains Above 10000 Ft CO- 200 PM MDT Mon May 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALAMOSA AND NORTH CENTRAL CONEJOS COUNTIES UNTIL 245 PM MDT... At 200 PM MDT, Doppler radar was tracking a strong thunderstorm near Capulin, or 21 miles southwest of Alamosa, moving southeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Capulin. LAT...LON 3735 10632 3740 10621 3734 10593 3709 10615 TIME...MOT...LOC 2000Z 302DEG 7KT 3733 10622 CSS/EP
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:03 PM MDT | Special Weather Statement | PUB | Otero | 42 min |
| May 30, 6:54 PM MDT | Special Weather Statement | PUB | Bent, Kiowa | 36 min |
| May 31, 3:55 AM MDT | Flash Flood Watch | PUB | Alamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 3 more | 16 hr |
| May 31, 1:11 PM MDT | Special Weather Statement | PUB | Conejos | 49 min |
| May 31, 1:25 PM MDT | Special Weather Statement | PUB | Costilla | 50 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.